Affordable Access

Access to the full text

Small intestinal thrombotic microangiopathy following kidney transplantation diagnosed by balloon-assisted enteroscopy

Authors
  • Nishio, Masafumi1
  • Hirasawa, Kingo1
  • Teranishi, Jun-ichi2
  • Maeda, Koki3
  • Ozeki, Yuichiro1
  • Sawada, Atsushi1
  • Ikeda, Ryosuke1
  • Fukuchi, Takehide1
  • Kobayashi, Ryosuke1
  • Makazu, Makomo1
  • Sato, Chiko1
  • Inayama, Yoshiaki3
  • Maeda, Shin4
  • 1 Division of Endoscopy (Masafumi Nishio, Kingo Hirasawa, Yuichiro Ozeki, Atsushi Sawada, Ryosuke Ikeda, Takehide Fukuchi, Ryosuke Kobayashi, Makomo Makazu, Chiko Sato)
  • 2 Departments of Urology and Renal Transplantation (Jun-ichi Teranishi)
  • 3 Division of Diagnostic Pathology (Koki Maeda, Yoshiaki Inayama)
  • 4 Department of Gastroenterology (Shin Maeda), Yokohama City University Graduate School of Medicine, Yokohama, Japan
Type
Published Article
Journal
Annals of Gastroenterology
Publisher
Hellenic Society of Gastroenterology
Publication Date
Dec 07, 2020
Volume
34
Issue
1
Pages
119–121
Identifiers
DOI: 10.20524/aog.2020.0561
PMID: 33414631
PMCID: PMC7774655
Source
PubMed Central
Keywords
License
Green

Abstract

Thrombotic microangiopathy (TMA) is a serious complication following kidney transplantation. Although intestinal TMA is a major organ injury and causes abdominal pain, diarrhea and bloody stools, the clinical and endoscopic characteristics of small intestinal TMA remain unclear. Here, we report a drug-induced small intestinal TMA, which did not meet the laboratory-defined TMA criteria but was diagnosed by balloon-assisted enteroscopy (BAE). A 32-year-old woman who underwent kidney transplantation at the age of 10 years complained of abdominal pain, diarrhea and bloody stools one month after starting everolimus (EVE) as an immunosuppressant. Although she did not meet the diagnostic criteria for TMA serologically, BAE revealed a circumferential ulcer in the jejunum, and the pathological findings of a biopsy specimen showed microvascular thrombi, compatible with intestinal TMA. Her symptoms improved upon the discontinuation of EVE, demonstrating that EVE can cause drug-induced intestinal TMA. The present case suggests that BAE should be performed when abdominal pain, diarrhea, and bloody stools occur in patients receiving immunosuppressive medication following kidney transplantation, even if there is no evidence of TMA according to the laboratory definition.

Report this publication

Statistics

Seen <100 times